Editorial note: This post is written in the first person but there are a lot of voices in here.
Wikipedia used to host a valued page on Post-SSRI Sexual Dysfunction (PSSD), a condition which can result from the previous use of SSRI antidepressants. On January 27th this was taken down. A Post-Finasteride Syndrome page has also been taken down.
This set of 5 posts should make it clear that Wikipedia, for whatever reason, have made a terrible mistake. Once you meet a person who has the condition, there is no doubting its reality. I saw my first case of PSSD 15 years ago and since then have met 20 or more people with it and corresponded with an ever growing number.
There is a striking consistency to the clinical picture across sufferers affected by SSRIs, Finasteride (Propecia) or Isotretinoin (Accutane). The classic cases have profound erectile or lubrication dysfunction, severe loss of libido, an inability to orgasm, and a weird and disturbing genital numbness.
The problem can start as early as a week after exposure to the drugs. Once established, it appears for at least some people to last forever – certainly 5 or 10 years is commonplace.
A community has been affected that includes healthcare professionals, scientists, researchers and others as talented and motivated as the AIDS community have been and they have put as much effort into finding a cure as AIDS activists did.
Those affected by SSRIs have researched drugs that might tweak the serotonin system in almost every conceivable way or drugs that act on systems interacting with the serotonin one, like the dopamine system. They have tried all the standard treatments like Viagra. But nothing works.
Those affected by Finasteride have tried more endocrine approaches but nothing works. They have raised large amounts of research funding and through the Post-Finasteride Foundation are exploring the issues thoroughly.
Struck by the issues, RxISK has run a series of posts on these syndromes. Check out the comments:
We have had more completed RxISK reports on this condition than on any other – over 120 to date and counting. We have had several volunteers trying new treatment options including ketamine, donepezil and metformin with no success to date but we are trying other treatments.
Finding an answer is important because this is such an horrific condition. It doesn’t just cause genital numbness, it gives emotional numbing also and a profound apathy that blights every aspect of life.
Ascetics and mystics advocate a disengagement from the passions for anyone who wants to achieve a proper balance in their life. But Sexual-DEATH doesn’t bring peace. It profoundly disturbs the spirituality of anyone suffering from it. Far from offering balance, it brings with it a deep sense of pointlessness and aimlessness. It is more like going blind or deaf on treatment – we lose one of our vital senses – a sense for others.
Very few mystics or ascetics have ever advocated being blinded, or deafened or irreversibly cut off from the world in this way. Losing out on the possibility of falling in love means losing out on something that can change a life’s direction completely – one of the most important ways to find out about who we in fact are.
Sexual-DEATH not uncommonly leaves death by suicide, marriage break-up, job loss and other serious problems in its wake.
One of the great unknowns is what happens to young people before or early in puberty who might never know what they have lost. It’s chilling to get queries from people in their teens who may have only been briefly exposed to the drugs – who ask when the problem is going to clear up.
The most important reason to find an answer is that all of the drugs that cause Sexual-DEATH cause birth defects also.
We’ve said the classic or end stage syndrome involves an almost complete shut down in function. This is like going blind of deaf. If you’re blind or deaf its easy to take the problem to the doctor even if she doesn’t believe you.
But if a drug can make you blind or deaf it doesn’t make sense to think that its all or none. It’s likely there are gradations of the problem. Some people will suspect their sight or hearing isn’t quite as good as it was but they may not be sure. Others may think they have fallen out of love with their partner – leading to collateral damage.
For women, its probably even more likely that they or their doctor will put minor degrees of change down to a social or a psychological factor rather than to the drug.
One of the possibilities is that almost everyone who takes an SSRI, Propecia or Accutane is affected to some extent. Rather than absent orgasm, they have muted orgasms. Everything works but just not as well. They wonder if they are imagining it. Or if this is something to do with aging.
Take one Paxil, Lexapro, Cymbalta or Pristiq and see what you think.
SSRIs work within 30 minutes to numb. This is the most obvious thing they do. It makes them useful for a real problem – premature ejaculation. Given vigorous company marketing of Viagra, Cialis and Levitra for erectile dysfunction, why were SSRIs never pushed for premature ejaculation?
Editorial Note: We need good acronyms to cover the problem rather than the drug